Case Studies (June 2020)

,
Pharmacy Times, June 2020, Volume 88, Issue 6

Interactive case studies from the June 2020 issue.

CASE 1

MJ is a 55-year-old man who is in the intensive care unit with a weeklong history of persistent chills, fatigue, and fever. He has a documented history of hypertension, a partial right foot amputation secondary to osteomyelitis, and type 2 diabetes. MJ’s imaging results show mitral valve vegetation; blood cultures came back positive for Enterococcus faecalis. The antibiotic susceptibility report indicates resistance to aminoglycosides and susceptibility to penicillin. The attending physician decides to start MJ on intravenous ampicillin plus ceftriaxone for the next 6 weeks. A fellow pharmacist covering this patient approaches you and wants to flag this medication regimen as unnecessarily duplicative, because it contains 2 β-lactam antibiotics. The pharmacist wants to know if you have any insight before approaching the physician.

How should you respond to your colleague?

CASE 2

GG is a 35-year-old man who presented to the hospital with idiopathic back pain. He is now in the hospital for the third day and has expressed increasing back pain. Upon admission, GG said that his pain was a 9 out of 10 on the Verbal Numeric Pain Rating Scale, but it decreased to a 6 when he was treated with ketorolac and oxycodone. Today, he is experiencing constant 10/10 pain, which only decreases to an 8 with the same pain regimen. You learn that GG has a history of opioid use disorder and is managed with Suboxone (buprenorphine/naloxone) to maintain his abstinence. The attending physician claims to have a history with GG and thinks that his pain is real. You review GG’s chart and see that his current hospital medications include oxycodone immediate release (IR) 15 mg orally every 12 hours, sublingual Suboxone 8 mg/2 mg daily, and ketorolac 10 mg orally every 6 hours.

What suggestions do you have to optimize GG’s pain regimen?

ANSWERSCASE 1: Although dual β-lactam therapy is a common offender for duplicate medication errors, there are some instances where its use is clinically acceptable. In the case of MJ who is suffering from a suspected enterococcal infective endocarditis, a combination of ampicillin and ceftriaxone is actually a preferred treatment option, according to the Infectious Diseases Society of America guidelines.1 This is especially true in instances when the bacteria is resistant to aminoglycosides, thus ruling out use of another preferred treatment regimen, such as ampicillin and gentamicin. You can also explain that dual β-lactam therapy is still a reasonable option, even if the bug is not resistant to aminoglycosides because it has comparable efficacy, with less risk of nephrotoxicity.2 Finally, you can tell your colleague that synergism exists between the 2 drugs.

When ceftriaxone binds nonessential penicillin binding proteins 2 and 3, it allows for higher concentrations of ampicillin to exert its therapeutic effect.

REFERENCES

  • Baddour LM, Wilson WR, Bayer AS, et al. Infective endocarditis in adults: diagnosis, antimicrobial therapy, and management of complications: a scientific statement for healthcare professionals from the American Heart Association. Circulation. 2015;132(15):1435-1486. doi: 10.1161/CIR.0000000000000296
  • Luther MK, Rice LB, Laplante KL. Ampicillin in combination with ceftaroline, cefepime, or ceftriaxone demonstrates equivalent activities in a high-inoculum enterococcus faecalis infection model. Antimicrob Agents Chemother. 2016;60(5):3178-3182. doi: 10.1128/AAC.03126-15

CASE 2: GG’s Suboxone therapy should be continued at its current dose. Often, patients with opioid use disorder have a lower pain tolerance that requires higher, more frequent dosing of analgesics to effectively treat pain. As prescribed, GG’s pain regimen is inadequate. The dosing frequency of the oxycodone IR is not providing long enough coverage to adequately control his pain. The pharmacist could recommend changing the oxycodone IR dose to 5 to 10 mg orally every 4 hours because GG is in constant pain. Adjuvant therapies, such as a nonsteroidal anti-inflammatory drug, can be continued to help with analgesia. However, long-term use of ketorolac can cause severe gastrointestinal adverse effects, bleeding, and/or renal complications and should therefore be discontinued. The choice of a new nonsteroidal anti-inflammatory drug can be guided by the hospital’s formulary. GG should be monitored for bleeding, constipation, pain relief, and respiratory depression. Upon discharge, the medical team should ensure that Suboxone is continued along with access to and education about Narcan.